New Jersey, 2002

Flood in New Jersey, December 25 to 26, 2002

December 25 to 26, 2002 · NWS PHI · 1 event in 1 county or zone

Heavy rain on Christmas Day (before precipitation changed back to snow) helped cause flooding along the Millstone River at Griggstown (Franklin Township). m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain on Christmas Day (before precipitation changed back to snow) helped cause flooding along the Millstone River at Griggstown (Franklin Township). The river was above its 9 foot flood stage from 554 p.m. EST on the 25th through 427 p.m. EST on the 26th. It crested at 9.63 feet at 7 a.m. EST on the 26th. The Griggstown Causeway between Franklin and Montgomery Townships was closed. Storm totals on the 25th included 1.52 inches in Princeton (Mercer County), 1.15 inches in Hightstown (Mercer County) and 0.86 inches in Somerville (Somerset County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 25, 4:20 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 25, 4:20 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EST WED DEC 25 2002

LOW PRES WHICH DVLPD OFF TIP OF THE DELMARVA MVD BY CAPE MAY LATE
THIS MRNG AND IS NOW APPROACHING LI. WRAP AROUND PCPN CVRS FA. PCPN
WILL BE MVG N THRU THIS EVE WITH CHC SNSH REMAINING WELL N AFT
MIDNIGHT. WILL KEEP WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES FOR THIS EVENING WHERE PREVIOUSLY IN EFFECT. SNOW TAPERS
OFF LEAVING BEHIND A PERIOD OF STRONG WINDS CONTINUING THROUGH
TONIGHT...ESPECIALLY TOWARD AND ALONG COASTAL REGIONS. HIGH PRES
AREA BUILDS IN BEGINNING TMRW BRINGING DRY CONDITIONS AND NEAR
NORMAL TEMPS TO NEW YEARS EVE.

FCSTID =   13
MPO   24  32  20  36 /  70  10   0  10
ABE   27  36  22  39 /  60   0   0  10
RDG   27  36  22  39 /  60   0   0  10
PHL   28  40  27  42 /  40   0   0  10
12N   24  32  20  36 /  70  10   0  10
SMQ   28  40  27  42 /  40   0   0  10
TTN   28  40  27  42 /  40   0   0  10
MIV   29  40  28  43 /  30   0   0  10
ACY   30  41  31  43 /  30   0   0  10
ILG   28  40  27  42 /  40   0   0  10
DOV   29  41  28  43 /  30   0   0  10
GED   29  41  28  43 /  30   0   0  10
ESN   29  41  28  43 /  30   0   0  10

.PHI...
DE...WINTER WEATHER ADVISORY FOR THIS EVENING FOR ZONE DEZ001.

MD...WINTER WEATHER ADVISORY FOR THIS EVENING FOR ZONE MDZ008.

NJ...WINTER STORM WARNING FOR THIS EVENING FOR ZONES
     NJZ001...NJZ007>010.
     WINTER WEATHER ADVISORY FOR THIS EVENING FOR ZONES
     NJZ012>013...NJZ015>020...NJZ027.

PA...WINTER STORM WARNING FOR THIS EVENING FOR ZONES
     PAZ054>055...PAZ060>062.
     WINTER WEATHER ADVISORY FOR THIS EVENING FOR ZONES PAZ067>071.

MARINE...GALE WRNG CSTL WATERS AND DE BAY ANZ450>455-430-431.

WOODWORTH

WOODWORTH
Hazardous weather outlook, Dec 25, 4:44 AM EST, 13 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 AM EST WED DEC 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED
FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR NORTHERN DELAWARE AND NORTHEAST
MARYLAND. THE HEAVIEST SNOW WILL BE NORTH BUT PRECIPITATION WILL
CHANGE TO SNOW MOST AREAS THIS AFTERNOON.

MINOR TIDAL FLOODING IS EXPECTED ALONG THE NEW JERSEY COAST. A SMALL
STREAM AND URBAN FLOOD ADVISORY IS ALSO IN EFFECT FOR METROPOLITAN
AREAS SOUTH OF ROUTE 1.

PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER
SERVICE. THEY INCLUDE...A WINTER STORM WARNING (WWUS41 KPHI
PHLWSWPHI)...A SPECIAL WEATHER STATEMENT(WWUS81 KPHI PHLSPSPHI)...
AND A FLOOD STATEMENT/ADVISORY (WGUS81 KPHI PHLFLSPHI).

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS ARE GREATLY APPRECIATED.

RNS/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
December 25, 5:54 PM EST to December 26, 4:27 PM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325559.